Susan Moore on Nonadherence to Oral Oncolytics

Susan Moore, RN, MSN
Published: Monday, May 16, 2011

Susan Moore, RN, MSN, ANP, AOCN® Oncology Nurse Practitioner/Consultant at MCG on the effects of nonadherence to oral oncolytics.

Moore says an effect of nonadherence to oral oncolytics can be a lowered efficacy. All of the data given to a patient that illustrates a certain success or survival rate is dependent upon the completion of treatment regimens. The rate given to patients is based on full compliance, not if a patient, for example, takes the medication for six months then stops for three months and starting again. It is based on taking the medicine every day, or as ordered, for the length of time that it is ordered.

Another effect occurs when patients do not take medications as ordered: increased toxicity. When patients take too much medication or continue taking it when told to stop, they can have increased toxicity, or end up with toxicities that are so severe that the medication has to be stopped because of the toxicity and not because it stopped working.
Susan Moore, RN, MSN, ANP, AOCN® Oncology Nurse Practitioner/Consultant at MCG on the effects of nonadherence to oral oncolytics.

Moore says an effect of nonadherence to oral oncolytics can be a lowered efficacy. All of the data given to a patient that illustrates a certain success or survival rate is dependent upon the completion of treatment regimens. The rate given to patients is based on full compliance, not if a patient, for example, takes the medication for six months then stops for three months and starting again. It is based on taking the medicine every day, or as ordered, for the length of time that it is ordered.

Another effect occurs when patients do not take medications as ordered: increased toxicity. When patients take too much medication or continue taking it when told to stop, they can have increased toxicity, or end up with toxicities that are so severe that the medication has to be stopped because of the toxicity and not because it stopped working.

View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Provider and Caregiver Connection™: Addressing Patient Concerns While Managing Chemotherapy Induced Nausea and VomitingOct 31, 20182.0
Community Practice Connections™: 1st Annual School of Nursing Oncology™Oct 31, 20181.5
Publication Bottom Border
Border Publication
x